Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page
Users Online: 87


CASE REPORT
Year : 2020  |  Volume : 17  |  Issue : 3  |  Page : 146-148

Accidental levothyroxine ingestion in children: Review of four cases


1 Department of Endocrinology, Ramaiah Medical College and Hospital, Bengaluru, Karnataka, India
2 Department of Paeditrics, Ramaiah Medical College and Hospital, Bengaluru, Karnataka, India

Correspondence Address:
Dr. Pramila Kalra
Department of Endocrinology, Ramaiah Medical College and Hospital, Bengaluru, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/trp.trp_9_20

Rights and Permissions

Incidence of accidental levothyroxine ingestion in children has been increasing in recent times, mainly because of increasing prescriptions. We present four such cases, who presented to the pediatrics department in the past year. Four children aged 2–14 years presented to the emergency department with accidental consumption of levothyroxine tablets, total strength ranging from 1000 to 3000 μg. All were reported within half an hour to 8 h of consumption. Three of them were asymptomatic at presentation and one had one episode of vomiting. Gastric lavage was done and activated charcoal was given to all. Vitals were normal, except one had tachycardia for which the child received propranolol tablet for 1-week duration to control heart rate. Baseline free T4 was high and thyroid-stimulating hormone was normal in all. They were admitted for observation for 2–6 days and later followed on an outpatient basis. Ingestion of large doses of levothyroxine in children typically follows a benign course. Patients may be asymptomatic or have thyrotoxic symptoms and rarely significant complications, including seizures and arrhythmias. The severity of symptoms does not correlate with plasma levels of T4, and the onset of symptoms can be delayed for up to 6–11 days. Asymptomatic children can be monitored at home following gastrointestinal decontamination. In cases with severe symptoms, children should be monitored in the hospital for cardiac or neurological instability. Propranolol is used in the presence of features of toxicity. Levothyroxine is colorful and palatable that can be attractive to young children. Gastric lavage and activated charcoal is the mainstay of treatment in accidental levothyroxine ingestion in children.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed154    
    Printed0    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal